Pharmacists warn of acetaminophen overdose danger - Wandtv.com, NewsCenter17, StormCenter17, Central Illinois News-

Pharmacists warn of acetaminophen overdose danger

Posted:

DECATUR --- When sickness hits, many reach for the nearest bottle of Tylenol. But your daily dose could lead to serious health problems down the road.

Pharmacist Dale Colee said it's easy to overdose on acetaminophen without even realizing it.

Acetaminophen is an ingredient in literally hundreds of medications, including over-the-counter meds like Tylenol, common cold medicines and prescriptions like Vicodin.

But exceeding the daily dose is toxic, said Colee.

"It can lead to liver damage," he said -- and in some cases, even death.

"There's a lot of people -- especially when they're having headaches in flu season -- you have a lot of people that get to that danger zone with Tylenol," Colee said.

The maximum adult dose of acetaminophen is 3,000 milligrams per day. That's about six tablets in 24 hours.

But when someone is taking Tylenol for aches, Nyquil for a cough plus your normal prescription -- you're likely over the limit without knowing it.

Colee said signs of overdose mimic flu-like symptoms, like nausea, vomiting and loss of appetite.

The key to staying safe is always checking medicine labels. Pharmacists can also evaluate whether you're taking a safe amount.

Powered by WorldNow

904 South Side Drive
Decatur, IL 62521
Primary Phone: 217-424-2500
Primary Email: news@wandtv.com

All content © Copyright 2000 - 2014, WorldNow and WAND. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms